Illinois, 2017

Damaging Wind in Illinois, July 21, 2017

July 21, 2017 · NWS LOT · 1 event in 1 county or zone

Scattered thunderstorms moved across parts of eastern Illinois during the early morning hours of July 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of eastern Illinois during the early morning hours of July 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 20, 11:36 PM CST, 54 minutes earlier.

Area forecast discussion, Jul 20, 11:36 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1236 AM CDT Fri Jul 21 2017

.SHORT TERM...
315 PM CDT

Through Friday...

Isolated light rain showers persist over northern IL, but the main
focus for convection will be along an advancing lake breeze and
south of I-80 near a weak boundary.  I have low to medium confidence
in how many storms will form along these boundaries and how long
storms will persist into this afternoon/evening. The more agitated
clouds are associated with the lake breeze pushing across Lake and
Cook counties in IL so thinking a few showers/storms are possible
over the next couple of hours.

The boundary further south is near the southern forecast area
boundary over McLean, Champaign, and Vermilion counties.  This
boundary is not as strong and satellite is not showing as much CU.
Therefore the general idea is isolated to widely scattered
showers/storms form along the lake breeze and near the southern
boundary through the early evening hours. Storms will then
concentrate along a Rochelle, IL to Rensselaer, IN line around
midnight.  Models have not been handling convection well today so I
have low confidence in the forecast this evening and tonight.

As far as the severity of the storms, my main concern is torrential
downpours as PWATs are around 2 inches.  The latest RAP analysis has
CAPE values over 3000 J/kg, but shear is lacking. The highest shear
values are 35-40 kt north of a Pontiac to Benton County Indiana
line. Therefore, all storms will produce torrential downpours that
may result in localized flooding, but only a few stronger storms may
produce large hail or damaging winds.

Outside of convection, dewpoints are very high in the mid 70s to
around 80 at some locations. Expecting fog to develop after midnight
especially where there isn't nocturnal convection.  Dense fog is
possible, but didn't have the confidence to put dense fog in the
forecast just yet.

Low confidence continues into Friday's forecast. Models have very
different timing and paths for a decaying complex sliding southeast
across the forecast area. Kept precip chances in the chance range
due to my low confidence even though I do expect a complex to impact
the region.  Main impacts from this complex will be heavy rain and
gusty winds. Convective parameters look similar to today with CAPE
values over 3000 J/kg, but shear values of only 30 kt.

I made minimal changes to high temps Friday as I'm not sure how the
decaying system will impact temps.  If the system rolls through
earlier than currently forecast, we could be seeing 90s like today.
However, if it comes through later, temps may only reach the upper
80s before the storms cool the environment.  Either way, hot and
muggy conditions continue Friday.

JEE

&&

.LONG TERM...
243 PM CDT

Friday afternoon through Thursday...

Main forecast concerns/challenges are with continued rounds of
thunderstorms Friday evening through Saturday night, with severe
weather and heavy rainfall once again appearing likely throughout
this period. A Flash Flood Watch has been issued for portions of
north central and northeast Illinois Friday afternoon through
Saturday morning.

Friday Afternoon into Friday Evening...

Period begins active with guidance indicating progressive MCS to
likely move southeast through the region by either late Friday
afternoon or very early Friday evening. Given that there is no
real big change expected in the overall pattern, this appears to
be a highly probable scenario. Instability axis will still be
situated into northern Illinois and northwest Indiana, supporting
the idea that any upstream development will have a high chance to
move into northern Illinois in the late afternoon and early
evening hours. Still some uncertainty on exact track through
northern Illinois before shifting into northwest Indiana later in
the evening. A more focused impacted area may be realized during
the day Friday, but at this time, most locations along and north
of I-80 will have a high chance of observing this next complex of
storms. With this complex of storms, a damaging wind threat will
likely be the main hazard and given the likely progressive nature
of these storms, thinking any widespread flash flooding would be
low during this time. However, high PWATS around 2 inches and
strong instability in place will support torrential rainfall with
any storm. So can't rule out minor flooding, especially as a quick
1-2 inches of rainfall will be possible.

Friday Night into Saturday morning...

This MCS will continue to shift to the east southeast through the
mid to late evening, still posing a damaging wind threat for
areas in northeast Illinois and northwest Indiana. At this time,
don't see a large difference in the environment across these
locations, with these storms maintaining the same intensity and
damaging wind threat. As this complex of storms exits late in the
evening, should begin to already observe additional thunderstorm
development across areas from northeast Iowa and southwest
Wisconsin. Frontal zone position, additional upstream mid level
energy, and strengthening LLJ will likely support continued
thunderstorm develop along this axis throughout the night.
Instability/moisture axis and steering flow will once again
support any upstream development to move into areas in northern
Illinois and northwest Indiana with most locations observing these
additional storms. This situation becomes very concerning as
although there will remain a severe threat, the threat of flash
flooding increases during the overnight hours into early Saturday
morning. There is the potential for areas to receive a quick
additional amount of 2-3 inches given the possible training and
high likelihood of high rainfall rates/torrential rainfall. These
additional thunderstorms along with the area already observing
multiple rounds of thunderstorms with heavy rainfall and very wet
conditions in place, will provide a flash flood threat. Have
issued a Flash Flood Watch for portions of northern Illinois. Have
left out areas further to the south in Illinois and the counties
in northwest Indiana give some lower confidence in these
locations. Also, observed rainfall has not been quite as high
recently. Nonetheless, will continue to monitor possibly including
these areas with later forecasts.

Saturday and Saturday Night..

Confidence does lower with convective trends on Saturday and
Saturday night given some model variability with the synoptic
pattern. However, additional thunderstorm chances Saturday and
Saturday night still appear reasonable. Large scale forcing will
likely be in place along with a moist and unstable atmosphere,
supporting at least scattered development. Although the likely
pattern on Saturday does not appear favorable for widespread heavy
rainfall, the very moist conditions will still support heavy
downpours. With the possible pattern and the likely instability,
severe weather will also be a concern area wide.

Rodriguez

&&

.HYDROLOGY...

320 PM CDT

With the Flash Flood Watch out and additional river flood
products issued today, have allowed the ESF to expire. Previously
observed rainfall and expected multiple rounds of thunderstorms
beginning late Friday afternoon through early Saturday morning
likely to bring renewed rises to many area rivers. Of particular
concerns are the Fox, Des Plaines, and Rock river basins. Concerns
remain heightened on Friday and Friday night, where the
environment will be even more favorable for very efficient rain-
producing storms (training storms, possible backbuilding, deep
moisture, etc). While there is uncertainty on exact location, in
collaboration with WPC, adjacent WFOs, and the RFC, the focus is
presently most favored in southern Wisconsin and far northern
Illinois. WPC has continued the moderate risk of excessive
rainfall for this period.

Rodriguez

&&

.AVIATION...
For the 06Z TAFs...

Primary aviation forecast concerns are the potential for a few
periods of thunderstorms at/near the terminals through early
Saturday morning.

Early morning surface analysis depicts a surface stationary front
from near the Iowa-Missouri border to the KCMI/KDNV areas of east
central IL. Southwesterly low-level jet of 25 kts depicted in RAP
model analysis is producing lift across the low-level frontal
zone, within a moderately unstable air mass. This was resulting in
an area of thunderstorms extending from eastern IA into parts of
north central IL at 0530Z. Current eastward propagation is also
indicated by several high-res model runs, suggesting that TSRA may
come pretty close to the Chicago terminals after 0730-0800Z this
morning, though some eventual southeastward shift is expected.
Given activity upstream across eastern IA, TSRA could linger
near/south of Chicago terminals into the 11-12Z time frame.

Best focus for additional storms is then expected to develop later
this afternoon/early evening as the stationary front eventually
lifts north as a warm front, in response to surface low pressure
developing into the Upper Mississippi Valley. Fairly low
confidence in details of timing and placement, as morning
convection and any lingering cloud cover/boundaries may impact.
Guidance trends do support the potential for additional late
night convection Friday night.

Ratzer

&&

.MARINE...
315 PM CDT

Strong winds from a wake low this morning have dissipated. The baggy
pressure gradient has allowed a lake breeze to form. Despite gusty
southwest winds, the lake breeze is finally moving ashore over the
southwest end of the lake. Variable wind directions are expected
across the lake through tonight.

Winds become southerly tomorrow as high pressure shifts over the
eastern Great Lakes. One to two additional convective systems are
possible through Friday night. Any of these may produce a wake low
that briefly increases winds and waves to values higher than
currently forecast.

A weak low will pass over the lake Saturday night and winds
will become northerly behind it.  A second and possibly stronger
surge of north winds will push down the lake Sunday night into
Monday morning. North winds 15-25 kt are possible. High pressure
moves over the lake Tuesday.

JEE

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022...4
     PM Friday to 9 AM Saturday.

IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 20, 3:59 PM CST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
459 PM CDT Thu Jul 20 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
212200-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
459 PM CDT Thu Jul 20 2017 /559 PM EDT Thu Jul 20 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Tonight.

WEATHER HAZARDS EXPECTED:
  Limited Thunderstorm Risk...with an associated:
      Limited Hail Risk...up to quarter size.
      Limited Thunderstorm Wind Damage Risk...up to 60 MPH.
  Limited Flooding Risk.
  Elevated Excessive Heat Risk through this evening.
  Elevated Fog Risk.

DISCUSSION:

Scattered thunderstorm development is possible along and south of a
Rochelle, IL to Rensselaer, IN line late this evening through the
overnight hours. The main threat from all storms will be
torrential rainfall. However, the strongest storms will be
capable of producing large hail and damaging winds.

Flooding will continue along portions of the Fox and Des Plaines
Rivers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Significant Flooding Risk.
  Elevated Severe Thunderstorm Risk.
  Elevated Excessive Heat Risk.
  Limited Fog Risk.
Saturday...
  Limited Flooding Risk.
  Elevated Severe Thunderstorm Risk.
  Elevated Excessive Heat Risk.
Sunday...
  Limited Thunderstorm Risk.
Wednesday...
  Limited Thunderstorm Risk.

DISCUSSION:

An active and humid weather pattern will continue through
Saturday. Thunderstorms are likely at times Friday and more so
Friday evening into Saturday morning, especially north of
Interstate 80. The potential for heavy rain in the region is
significant which could cause worsened flooding. However, the
exact location of the heaviest rainfall is uncertain. In addition
there is a severe thunderstorm threat, mainly north of Interstate
80, on Friday and Friday night as well. Thunderstorm chances
continue on Saturday, shifting mainly along and south of
Interstate 80 by Saturday night.

Heat index readings will approach 105 degrees both Friday and
Saturday, mainly along and south of Interstate 80.

In addition, flooding will continue along portions of the Fox and
Des Plaines Rivers and may develop along other rivers of far
northern Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed late this evening.

GENERAL STORM MOTION OF THE DAY:

Moving toward the southeast at 35 to 40 MPH.

&&

LMZ740>745-212200-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
459 PM CDT Thu Jul 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Significant Thunderstorm Risk.
Saturday...
  Elevated Thunderstorm Risk.
Sunday...
  Limited Thunderstorm Risk.
Wednesday...
  Limited Thunderstorm Risk.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-212200-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
459 PM CDT Thu Jul 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

There is a slight chance of thunderstorms over the far southern
end of the lake.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periods of thunderstorms are expected through Saturday and
again possible late Wednesday.

&&

Rodriguez

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 20, 11:30 PM CST, 1 hour before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
1230 AM CDT FRI JUL 21 2017

ILZ010-011-019-210600-
De Kalb IL-La Salle IL-Lee IL-
1230 AM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA SALLE...
SOUTHEASTERN LEE AND SOUTHWESTERN DE KALB COUNTIES UNTIL 100 AM
CDT...

At 1230 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amboy to near Mendota to Spring Valley.
Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Peru, Mendota, Oglesby, La Salle, Amboy, Utica, Earlville, North
Utica, Paw Paw, Tonica, Lostant, Sublette, Compton, Cedar Point, Troy
Grove and West Brooklyn.

Including the following interstates...
 I-39 between mile markers 41 and 87.
 I-80 between mile markers 73 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4177 8932 4175 8884 4110 8907 4110 8916
      4158 8917 4158 8938
TIME...MOT...LOC 0530Z 265DEG 30KT 4169 8925 4153 8907 4133 8921

BMD

The radar

The Chicago radar (KLOT), 40 km away, was scanning. The volume nearest the first event began at 06:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Will

When
July 21, 12:30 AM CST
Where
Will County, 5 mi SSW of Wilmington
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.253, -88.187

Tree limbs were blown down and at least one tree was uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717582.